Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 84, NWS Melbourne, FL

June 16, 2021

NWS Melbourne, FL issued this special marine warning at Jun 16, 2021, 2:59 PM EDT. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 2:59 PM EDT (18:59 UTC)
Expired
Jun 16, 2021, 4:30 PM EDT
In force
91 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WHUS52 KMLB 161859
SMWMLB
AMZ555-162030-
/O.NEW.KMLB.MA.W.0084.210616T1859Z-210616T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
259 PM EDT Wed Jun 16 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Sebastian Inlet to Jupiter Inlet 0-20 nm...

* Until 430 PM EDT.

* At 259 PM EDT, a strong thunderstorm was located over Jupiter,
  moving north at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Tequesta, Jupiter Island, Jupiter Inlet Colony, Jupiter Inlet and
  Jupiter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 2697 8011 2711 8018 2715 8022 2713 8027
      2717 8031 2728 8031 2724 8026 2738 8030
      2739 7989 2734 7987 2729 7984 2727 7984
      2697 7987
TIME...MOT...LOC 1859Z 189DEG 18KT 2689 8010 

HAIL...0.00IN
WIND...>34KTS

$$

Combs
1 follow-up statement
603 
FZUS72 KMLB 162022
MWSMLB

Marine Weather Statement
National Weather Service Melbourne FL
422 PM EDT Wed Jun 16 2021

AMZ555-162030-
/O.EXP.KMLB.MA.W.0084.000000T0000Z-210616T2030Z/
422 PM EDT Wed Jun 16 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 430 PM EDT...

The affected areas were... 
Sebastian Inlet to Jupiter Inlet 0-20 nm...

The thunderstorm has weakened and no longer poses a significant 
threat to boaters. However, additional special marine warnings may 
be needed with additional thunderstorms that develop through early 
this evening.

LAT...LON 2697 8011 2711 8018 2715 8022 2713 8027
      2717 8031 2728 8031 2724 8026 2738 8030
      2739 7989 2734 7987 2729 7984 2727 7984
      2697 7987
TIME...MOT...LOC 2020Z 210DEG 20KT 2735 8014 

$$

Combs

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Jun 16, 10:20 AM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 16, 10:20 AM EDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1020 AM EDT Wed Jun 16 2021

.UPDATE...
A bit more shower activity across the Treasure Coast than expected
so far this morning, so the main update was to account for this.
Mesoscale models are not handling this activity well at all, so
it remains to be seen how the increased cloud cover will affect
afternoon storm chances and temperatures. For now, still expecting
scattered to numerous showers and thunderstorms to develop this
afternoon, with the highest chances remaining south of Orlando.

Main threats this afternoon will remain similar to previous days,
with wind gusts up to 45mph. However, an isolated severe wind gust
will continue to be possible. Steering level winds around 15-20kts
will push storms west to east at around that speed. But, forecast
soundings suggest slightly higher flow south of Melbourne, so
storms to the south could reach speeds around 25kts, keeping the
threat for elevated wind gusts a bit higher there than to the
north. In addition, PWATs expected to remain around 1.8-2" in this
moist airmass, so a flooding rain threat will exist, as storms
will be capable of producing 1-3" in a short amount of time.
Again, chances look to be greater to the south. While recorded
rainfall totals remain below normal, portions of St Lucie County
did receive between 5-7" of rainfall last night. So, temporary
ponding or localized flooding of poorly drained roads, parking lots,
and low lying areas will be possible, especially over areas where
recurring thunderstorms repeatedly move across the same locations
and in areas that have received heavy rainfall over the last
several days. Shear and forecast lapse rates remain modest, so not
expecting much in the way of large hail or tornadoes. However, a
waterspout may be possible south of Melbourne, where the east
coast seabreeze is expected to remain pinned to the coast.

Shower and thunderstorm activity will taper off during the evening
hours, with drier conditions for the overnight. Lows falling into
the upper 60s to low 70s.

&&

.AVIATION...
VFR conditions prevailing outside of convection through the TAF
period. Scattered to numerous showers and thunderstorms expected
to develop through the afternoon hours, with the highest coverage
occurring from KMLB southward. Brief MVFR/IFR CIGS/VIS possible in
heavier showers and storms, as well as wind gusts up to around
40kts. Convection diminishing from north to south, clearing the
Treasure Coast terminals around 02Z this evening. W/SW winds
prevailing, as the sea breeze remains pinned at the immediate
coast. Dry conditions expected overnight.

&&

.MARINE...
Scattered to numerous showers and thunderstorms expected again
today, with the highest coverage generally from Melbourne
southward. Gusty winds up to 40kts will be possible in the
strongest storms. Mariners over the Atlantic and on inland lakes
should monitor the western sky, as storms approach from the west,
and be ready to seek safe harbor. Otherwise, winds S/SW today at
around 10-15kts, as the east coast sea breeze remains pinned.
Seas 2-3ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  89  71  89  72 /  40  20  50  30
MCO  89  73  90  73 /  60  30  50  20
MLB  89  71  88  74 /  50  40  50  20
VRB  89  71  89  72 /  70  50  50  20
LEE  88  72  89  74 /  50  20  50  20
SFB  90  73  91  74 /  60  30  50  20
ORL  90  74  91  76 /  60  30  50  20
FPR  89  71  89  72 /  70  50  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Leahy/Weitlich/Haley
Hazardous weather outlook, Jun 16, 9:28 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
928 AM EDT Wed Jun 16 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
928 AM EDT Wed Jun 16 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Another round of scattered-to-numerous showers and storms will
develop this afternoon mostly southeast of Orlando, moving from
west to east at around 15 to 20mph. The primary threats will be
heavy rainfall, frequent cloud- to- ground lighting, and wind
gusts to 45mph with the chance that one or two could reach severe
criteria with gusts to 60 mph. A secondary threat for small hail
cannot be ruled out, mainly along and south of Cape Canaveral.

.FLOOD IMPACT...
Storms will be capable of producing torrential downpours of 1 to 3
inches in a 60 to 90 minute period, which may produce temporary
ponding or localized flooding of poorly drained roads, parking lots,
and low lying areas. Localized flooding is also possible over areas
where recurring thunderstorms repeatedly move across the same
locations and in areas that have received heavy rainfall over the
last several days.

.RIP CURRENT IMPACT...
There is a moderate risk for life-threatening rip currents at all
Central Florida Atlantic beaches. Remember, always swim near a
lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms may produce wind gusts to around 45 knots
on inland lakes, as well as the intracoastal and nearshore
Atlantic waters today. Boaters should watch for storms approaching
from the west.

.WATERSPOUT IMPACT...
Plentiful moisture and light winds will result in a threat of
waterspouts along developing cloud lines in the near shore and
intracoastal waters this afternoon and early evening, mainly from
the Melbourne area southward.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous showers and thunderstorms are forecast each
afternoon and early evening. A few stronger storms will be
possible each day, with cloud-to-ground lightning strikes, gusty
winds and torrential downpours. Offshore moving storms will also
pose a threat for locally higher winds and seas to mariners.

A moderate risk of rip currents will continue through at least
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Please report rainfall observations of 4 or more inches.

Leahy/Fehling

In the hours before

Special weather statement, Jun 16, 2:29 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
229 PM EDT Wed Jun 16 2021

FLZ045-046-053-144-161930-
Osceola FL-Orange FL-Seminole FL-Southern Lake County FL-
229 PM EDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEMINOLE...
SOUTHWESTERN LAKE...SOUTHWESTERN ORANGE AND NORTHWESTERN OSCEOLA
COUNTIES UNTIL 330 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Champions Gate, or 8 miles southwest of Celebration, moving east at
25 mph. Additional strong storms are developing through the Orlando
metro and Kissimmee areas.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Oviedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2846 8196 2871 8112 2818 8112 2816 8152
      2820 8152 2826 8156 2826 8166 2835 8166
      2835 8179 2836 8179 2836 8186 2835 8186
      2835 8196
TIME...MOT...LOC 1827Z 256DEG 20KT 2826 8167

Weitlich
Special weather statement, Jun 16, 2:43 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
243 PM EDT Wed Jun 16 2021

FLZ041-045>047-053-147-161930-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-Seminole FL-Inland Volusia FL-
243 PM EDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...NORTHERN
BREVARD...SOUTHEASTERN ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL
330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Space Coast Airport, moving east at 20 mph. Additional strong storms
will move eastward into northern Brevard County.

Winds in excess of 40 mph will be possible with these storm.

Locations impacted include...
Titusville, Oviedo, Rockledge, Cocoa and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2833 8057 2824 8056 2816 8113
      2871 8114 2875 8065 2860 8054 2845 8050
TIME...MOT...LOC 1841Z 256DEG 19KT 2850 8089

Weitlich
Local storm report, Jun 16, 2:44 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
244 PM EDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 SW AZALEA PARK        28.51N 81.33W
06/16/2021                   Orange             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A LARGE TREE DOWN NEAR CONWAY RD
            AND MICHIGAN AVE. TIME ESTIMATED BY RADAR.

&&

JC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:19 PM EDTSpecial Marine WarningMLB86 min
Jun 15, 9:39 PM EDTAreal Flood AdvisoryMLBBrevard, Orange81 min
Jun 15, 9:44 PM EDTSpecial Weather StatementMLBBrevard31 min
Jun 16, 1:37 PM EDTSpecial Marine WarningMLB83 min
Jun 16, 2:29 PM EDTSpecial Weather StatementMLBOrange, Seminole61 min
Jun 16, 2:43 PM EDTSpecial Weather StatementMLBBrevard, Seminole47 min
Jun 16, 2:55 PM EDTSpecial Marine WarningMLB2 hr
Jun 16, 3:27 PM EDTSpecial Weather StatementMLBBrevard, Osceola63 min
Jun 16, 3:55 PM EDTAreal Flood AdvisoryMLBBrevard95 min
Jun 16, 4:32 PM EDTSpecial Weather StatementMLBIndian River, Okeechobee, Saint Lucie58 min
Jun 16, 4:36 PM EDTSpecial Marine WarningMLB114 min
Jun 16, 4:52 PM EDTSevere Thunderstorm WarningMLBIndian River38 min
Jun 16, 5:04 PM EDTSpecial Weather StatementMLBOkeechobee26 min
Jun 16, 5:30 PM EDTSpecial Weather StatementMLBSaint Lucie45 min
Jun 16, 7:54 PM EDTAreal Flood AdvisoryMLBMartin, Saint Lucie81 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.